Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Cheyenne, WY

July 8, 2001Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 8, 2001, 8:21 PM MDT for Laramie County, Wyoming. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 8, 2001, 8:21 PM MDT (02:21 UTC)
Expired
Jul 8, 2001, 9:15 PM MDT
In force
54 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Laramie County, WY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 2:30 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2007 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 090224
SVRCYS

WYC021-090315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
821 PM MDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LARAMIE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF CHEYENNE

* UNTIL 915 PM MDT

* AT 819 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES SOUTH OF FEDERAL TO 13
  MILES SOUTHWEST OF BURNS...OR FROM 19 MILES WEST OF CHEYENNE TO 18
  MILES SOUTHEAST OF CHEYENNE...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE WARREN AIR FORCE BASE AND   
  CHEYENNE

THIS LINE OF STORMS ALSO HAS THE POTENTIAL TO PRODUCE FUNNEL CLOUDS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
O,FFICE IN CHEYENNE.

LAT...LON 4103 10524 4102 10413 4133 10410 4137 10526

JK
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:40 PM MDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 8, 2:40 PM MDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO WATCH EXPIRATION DATA BELOW
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT SUN JUL 8 2001

AS YET STORMS ON 88D BEHAVING THEMSELVES...BUT BEST DYNAMICS IS
YET TO COME. 18 UTC/NOON MESO-ETA LOOKED VERY GOOD WITH VORTICITY
LOBE FROM RIW AREA TO SOUTHWEST CORNER OF WY...TRIGGERING STORMS THAT
AREA. LOBE EXTENDED EAST-SOUTHEASTWARD...POSSIBLY TRIGGERING
STORMS OVER NORTH LARAMIE RANGE. ALSO DISTURBANCE OVER CENTRAL CO.
MESO-ETA AT 21 UTC HAS 350+K THETA-E AXIS EXTENDING NORTHWEST/
SOUTHEAST FROM CYS WITH WEAKER LOBE NORTHWARD INTO GCC AREA. STORMS
SO FAR DEFINITELY MULTI-CELLULAR. APPEARS TRIGGER FOR THIS ROUND
WILL MOVE EAST OF CWA AROUND 06 UTC/MIDNIGHT. 18 UTC MESO-ETA
CONTINUES IDEA OF ANOTHER STRENGTHENING CENTER APPROACHING WY/CO
BORDER SOUTH OF LAR AT 12 UTC. FEATURE DOESN/T LIFT NORTH OF CWA
UNTIL 00 UTC...SO WILL NEED POSSIBILITY LATE NIGHT/MORNING SHOWERS
PLUS THREAT ISOLATED T-STORMS...DESPITE LACK OF QPF ON MESO-ETA FOR
THOSE TIME PERIODS. MODELS CONTINUE IDEA OF LONG/WAVE TROUGH/500 MB
LOW MOVING INTO GREAT BASIN/MONTANA LATER PERIODS...WHICH AT LEAST
WILL ALTER PATTERN SOMEWHAT.  WILL GO WITH LIKELY POPS THROUGH
MONDAY EVENING...THEN SCATTERED TYPE ONES.  TEMPS GUIDANCE GETTING
MORE IN SYNC...ONLY A HAIR TOO COOL WITH MAXS/MINS.

.EXTENDED DISCUSSION...
STRONG UPPER RIDGE WILL CONTINUE OVER THE AREA WITH THE CENTER OF
THE HIGH OVER NORTHERN TEXAS.  THE HIGH PRESSURE CENTER RETROGRADES
INTO THE DESERT SOUTHWEST THROUGH THE PERIOD...LEAVING THE CWA IN SW
FLOW ALOFT.   SEVERAL SHORT-WAVES WILL MOVE AROUND THE HIGH
PRESSURE AND ACROSS THE FORECAST AREA THROUGH THE PERIOD.  THIS
COMBINED WITH MONSOONAL MOISTURE WILL KEEP THE CWA IN A CHANCE
OF DAILY THUNDERSTORMS.  STILL NO MAJOR FRONTS ON THE HORIZON...SO
PERSISTENCE RULES IN TEMPERATURE FORECAST.

.CYS...
WY...SVR TSTM WATCH 529 UNTIL 09/03 UTC ZONES 59..60..66>70.
NE...SVR TSTM WATCH 529 UNTIL 09/03 UTC ZONES 1>3..19>21..54..55.

COX

In the hours before

Local storm report, Jul 8, 6:44 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
644 PM MDT SUN JUL 8 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    13 W CHEYENNE             WY   60 MPH TSTM WIND GUST
07/08/01   LARAMIE

JK

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:30 PM MDTSevere Thunderstorm WarningCYSLaramie60 min
Jul 8, 8:24 PM MDTSevere Thunderstorm WarningCYSLaramie66 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.